Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 85, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 29, 2004, 4:44 PM CDT for Fillmore County, Thayer County, Nebraska. It was in force for 61 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2004, 4:44 PM CDT (21:44 UTC)
- Expired
- May 29, 2004, 5:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
Counties Fillmore County, NE, Thayer County, NE
The radar
The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:07 PM CDT | HAIL 1 | 4 Sw Shickley, NE | |
| May 29, 5:11 PM CDT | HAIL 1 | Hubbell, NE | DEPUTY REPORTED HAIL FROM HUBBELL TO HEBRON. |
| May 29, 5:12 PM CDT | FUNNEL CLOUD | 1 W Hebron, NE | |
| May 29, 5:20 PM CDT | FUNNEL CLOUD | Deshler, NE | PUBLIC REPORTED POSSIBLE FUNNEL CLOUD. |
| May 29, 5:25 PM CDT | TSTM WND GST 60 | Shickley, NE | SOUTHEAST SIDE OF SHICKLEY. |
| May 29, 5:30 PM CDT | TORNADO | 8 E Hebron, NE | |
| May 29, 5:44 PM CDT | FUNNEL CLOUD | 4 Se Ohiowa, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:05 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1045 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
083 WUUS53 KGID 292144 SVRGID NEC059-169-292245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 444 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA THAYER COUNTY IN SOUTH CENTRAL NEBRASKA * UNTIL 545 PM CDT * AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE. THIS STORM WAS LOCATED NEAR DESHLER...OR ABOUT 41 MILES NORTH OF CONCORDIA...AND MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GILEAD AROUND 450 PM CDT... CARLETON AND BELVIDERE AROUND 500 PM CDT... ALEXANDRIA AROUND 505 PM CDT... BRUNING AROUND 510 PM CDT... SHICKLEY AROUND 515 PM CDT... STRANG AROUND 520 PM CDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4000 9781 4000 9737 4069 9736 4069 9780 $$ NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:40 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 29, 1:40 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 140 PM CDT SAT MAY 29 2004 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...MAIN CONCERN WILL BE SEVERE CONVECTION LATE THIS AFTERNOON AND EVENING. AT 18Z...A SURFACE COLD FRONT STRETCHED FROM A LOW CENTER IN SOUTH DAKOTA SOUTH TO A LOW CENTER IN EXTREME WESTERN KANSAS. LAPS CAPE VALUES AT 17Z WERE ALREADY BETWEEN 2000 AND 3100 J/KG. THE CIN VALUES WERE STILL HIGH ESPECIALLY OVER THE WESTERN COUNTIES. SURFACE LOW IN WESTERN KANSAS IS FORECAST BY RUC/ETA 12Z RUNS TO MOVE NORTH ALONG THE FRONT. MODERATE TO STRONG LOW LEVEL SHEAR IN THE 0-3KM LAYER BY 00Z IN EASTERN COUNTIES...AND JUST TO THE NORTH OF THE SURFACE LOW. ETA HAS THE SURFACE BASED CASE INCREASING TO 2000 WEST TO 4300 J/KG EAST BY 21Z. ETA CAPE FIELD SHOWS A WRAP UP NORTH OF THE SURFACE LOW AS IT MOVES TO THE NORTHEAST ACROSS OUR CENTRAL COUNTIES. BY 06Z...THE SURFACE LOW AND ASSOCIATED FRONT IS THROUGH THE CWA. SHEAR IS SUFFICIENT FOR SUPERCELLS OVER THE ENTIRE FORECAST AREA THIS AFTERNOON...WITH ISOLATED TORANDOES POSSIBLE. THE EASTERN COUNTIES THOUGH WILL SEE THE HIGHEST THREAT FOR TORNADOS WHERE EHI VALUES BETWEEN 21Z AND 00Z ARE GREATER THAN 6. A FEW LINGERING SHOWERS MAY BE POSSIBLE BEHIND THE FRONT. UPPER LEVEL TROUGH EXITING THE ROCKIES THIS EVENING...BECOMES A LARGE CUTOFF LOW OVER THE UPPER MIDWEST BY SUNDAY NIGHT...NEBRASKA WILL BE SITTING UNDER NORTHWESTERLY FLOW ON THE BACK SIDE OF THE TROUGH THROUGH MONDAY EVENING. CURRENTLY IT LOOKS AS IF ANY SHORT WAVES IN THE LOW WILL STAY NORTH OF THE FORECAST AREA THROUGH MONDAY NIGHT. .LONG TERM...TUESDAY AND BEYOND. PRIMARY CONCERNS IN EXTENDED PERIODS ARE TEMPERATURES AND SMALL PCPN CHANCES. GFSX/ECMWF IN EXCELLENT AGREEMENT W/RT TO UPPER AND SFC PATTERN IN THE EXTENDED PERIODS. SRN EXTENT OF NEGATIVELY TILTED TROF WRAPS UP INTO AN UPPER LOW OVER THE UPPER MIDWEST BY EARLY TUE...THEN SWINGS SE TUE THRU WED. AT THE SFC...FA COMES UNDER INCREASING INFLUENCE OF SFC HIGH PRESS THAT WILL SLIP IN FROM THE NW. BULK OF PCPN ASSOCD W/ UPPER LOW SHLD STAY NE OF FORECAST AREA...AND HAVE MAINTAINED GOING DRY FCST. LITTLE IN THE WAY OF TEMP DIFFERENCE XPCD TUE TO WED...WITH PERHAPS A SLIGHT INCREASE WED AS UPPER LOW HEADS E AND UPPER HEIGHTS BEGIN TO RISE LATE IN THE DAY. HEIGHT RISES CONTINUE ON THU...W/ LEE TROF DEVELOPING AND RETURN SRLY FLOW SETTING UP...WHICH PERSISTS THROUGH THE REMAINDER OF THE EXTENDED. SOME POTENTIAL FOR NOCTURNAL CONVECTION W/ INFLUX OF RICHER LL MOISTURE AMID WAA REGIME THU AND FRI NIGHT...BUT AT THIS TIME WILL LEAVE DRY FCST ALONE. AS FOR TEMPS...DID NOT STRAY TOO FAR FROM OPERATIONAL MEX GUIDANCE CONSIDERING POTENTIAL PCPN AND LINGERING DAYTIME CLDS...THOUGH 850MB VALUES MAY SUPPORT AN INCREASE FRI/SAT...WHICH OTHERWISE LOOK TO BE GOOD MIXING DAYS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM NELSON/VII
Hazardous weather outlook, May 29, 11:23 AM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1123 AM CDT SAT MAY 29 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-301200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 1123 AM CDT SAT MAY 29 2004 ...A MAJOR OUTBREAK OF SEVERE WEATHER IS LIKELY THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A HIGH RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING FOR ALL OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. A VOLATILE WEATHER SITUATION IS EXPECTED TO UNFOLD BY EVENING AS ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR TORNADO DEVELOPMENT...LARGE HAIL THE SIZE OF BASEBALLS...AND THUNDERSTORM WINDS OF 75 MPH. THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG A COLD FRONT AFTER 2 PM JUST WEST OF A LINE FROM ORD TO CAMBRIDGE NEBRASKA...AND ALSO ALONG THE DRY LINE JUST TO THE WEST OF A LINE FROM PHILLIPSBURG TO PLAINVILLE KANSAS...WHILE A STRONG UPPER LOW PRESSURE SYSTEM MOVES OUT OF THE ROCKIES. THUNDERSTORMS SHOULD REACH LOCATIONS FROM GREELEY TO PHILLIPSBURG BETWEEN 3 AND 5 PM AS THE COLD FRONT AND DRY LINE ADVANCE. THE BOUNDARIES WILL CLASH WITH THE MOIST AND HIGHLY UNSTABLE ATMOSPHERE ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. INDIVIDUAL STORMS WILL RAPIDLY BECOME SEVERE AND TRACK NORTHEAST AROUND 35 MPH...WHILE THE ENTIRE AREA OF STORMS MOVE EAST. A HIGH POTENTIAL FOR SUPERCELL THUNDERSTORMS WITH TORNADOES EXISTS THIS AFTERNOON AND EVENING. ENSURE STORM SHELTERS ARE PREPARED WITH FLASHLIGHTS...BATTERY OPERATED RADIOS AND EMERGENCY SUPPLIES. ALSO A WIND ADVISORY IS IN EFFECT UNTIL 5 PM FOR STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REMAIN ALERT AND READY FOR ACTIVATION. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) FAY/NELSON
In the hours before
Local storm report, May 29, 4:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
431 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM TORNADO 3 W GOTHENBURG 40.93N 100.22W
05/29/2004 DAWSON NE PUBLIC
&&
VIILocal storm report, May 29, 4:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0422 PM TORNADO 3 SW GOTHENBURG 40.90N 100.20W
05/29/2004 DAWSON NE NWS EMPLOYEE
SEEN FROM WFO LBF
&&
VIILocal storm report, May 29, 4:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
441 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 6 S GLEN ELDER 39.41N 98.31W
05/29/2004 1.25 INCH MITCHELL KS LAW ENFORCEMENT
&&
VIILocal storm report, May 29, 4:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
443 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL LOVEWELL STATE PARK 39.89N 98.03W
05/29/2004 0.88 INCH JEWELL KS CO-OP OBSERVER
&&
VIILocal storm report, May 29, 4:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
444 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0441 PM FUNNEL CLOUD 15 S HASTINGS 40.37N 98.39W
05/29/2004 ADAMS NE NWS EMPLOYEE
&&
VIIThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:08 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 62 min |
| May 29, 4:18 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 27 min |
| May 29, 4:26 PM CDT | Tornado Warning | GID | Dawson | 49 min |
| May 29, 4:40 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 65 min |
| May 29, 4:51 PM CDT | Tornado Warning | GID | Gosper | 39 min |
| May 29, 4:59 PM CDT | Tornado Warning | GID | Fillmore, Thayer | 46 min |
| May 29, 5:11 PM CDT | Tornado Warning | GID | Dawson | 64 min |
| May 29, 5:34 PM CDT | Severe Thunderstorm Warning | GID | York | 56 min |
| May 29, 5:56 PM CDT | Severe Thunderstorm Warning | GID | Polk | 64 min |
| May 29, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Clay | 62 min |
| May 29, 6:12 PM CDT | Tornado Warning | GID | Dawson | 63 min |
| May 29, 6:16 PM CDT | Tornado Warning | GID | Hamilton, Merrick, Nance, Polk | 44 min |
| May 29, 6:38 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 52 min |
| May 29, 6:45 PM CDT | Tornado Warning | GID | Sherman | 45 min |
| May 29, 6:49 PM CDT | Tornado Warning | GID | Sherman | 41 min |
| May 29, 6:57 PM CDT | Tornado Warning | GID | Nance | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.